Chemotherapy and Hair Loss: All Is Not Lost
"Will I lose my hair?" may well be one of the first questions cancer patients ask the doctor as they prepare for chemotherapy. And it may come as a surprise to you just how anxious and upsetting you (or the person you're caring for) will find this particular side effect. "We may not want to admit it, but our hair is one of the things that defines us as who we are," says Laura Beemiller, an oncology social worker at the Zangmeister Cancer Center in Columbus, Ohio. "Patients feel like they're losing part of their identity, and it can be really hard to face such a big change in how they look and how others perceive them."
To make hair loss less traumatic for you--or the person you're caring for--it's a good idea to learn as much as possible about what to expect and to take practical steps to prepare for what's ahead.
Find out which chemotherapy agents the doctor plans to prescribe.
All chemotherapy drugs have the potential to cause at least some hair loss. This happens because the drugs target fast-growing cells, so in addition to killing cancer cells, they can attack the cells in the hair follicles. But the potential for hair loss varies widely depending on the specific drug a patient takes, the dosage prescribed, and individual response. For example, certain chemo drugs are known to cause complete hair loss -- so complete that eyebrows, eyelashes, and body hair can be affected. But other drugs may not have such extreme effects, or may have them only in some people but not others.
The way the hair loss manifests itself can vary widely, too: Some people may lose most or all of their hair, some may simply experience all-over thinning, and others may lose hair in patches. It's hard to predict what will happen. The best thing you can do is find out which particular chemo drug will be used, so you can learn more about its potential effects -- regarding hair loss and other health issues as well.
Chemotherapy drugs known to cause the most extensive hair loss include Cytoxan, Taxol, Taxotere, and Adriamycin. There are also some chemo combination therapies that are known to cause extensive hair loss, says Beemiller. These include the regimens AC (Adriamycin and Cytoxan) and ACT (Adriamycin, Cytoxan, and Taxol).